My son is now 16 and for the past four years has become increasingly more aggressive. He has been hospitalized short term four times now, has been on three of the atypical antipsychotics and one first generation antipsychotic with worse rage behavior occurring when on those drugs. He has been on Depakote and was on Concerta for a long period, about seven years. At this time we are working with intensive in home therapists, but… read more
Yes, certain Psychotropic drugs can cause aggression to actually increase. We experienced that when we tried to increase my son's dose of Abilify. Good news is that there is now a test that can be done with a quick swab of the mouth that can Genetically determine your child's response to behavioral health medications and what medications to potentially avoid based on your child's genetic makeup and metabolism. The test is called GeneSight and must be ordered by your child's physician. They have a sliding scale based on your income if your insurance doesn't cover it, and I think the range is from $20 to $100. Pretty cheap considering the test actually costs $4K to run. We found out (after the fact) that Abilify will cause increased aggression in my son based on the test results. You can check it out here: http://assurexhealth.com/products/
I read through a lot of the responses and I just wanted to say that it is extremely difficult to manage aggressive behaviors. There is no one medication combination that works for everyone. Each person is unique. Continue to seek out help. Seek out support. It's the toughest job you will ever have. I work with children and adults with autism and asperger's for the past 18 years. I also have a grandson with Autism and a grandson with Aspergers. I suspect my brother is on the spectrum as well as my oldest son. If you can find a support group in your area I would highly recommend going and trying it out. It takes a village to raise a child. Go to your local community mental health agency if you feel that there is more than your child's developmental disability going on. Our kiddos are often dealing with complex mental health issues as well. If you ever want to talk, feel free to contact me anytime.
We have gone through four years of different medications. Mainly, he has been on the Concerta and several trials of antipsychotics. We was on Zoloft for awhile but then became too suicidal so that was removed. The Concerta was removed after 7 years as they thought it was better to focus on the mood part of his condition. But I disagree as the antipsychotics either make him worse or do nothing. Right now, he is tapered off of Thorazine and we are easing off the Benztropine, so that will leave him with just being on Depakote (mood Stabilizer) and Clonidine (to help with sleep). But, this does not seem to be the answer as still having aggressive outbursts throughout the day. I can pinpoint all of the outbursts though back to anxiety or compulsions.... not folding his blanket right on his bed, not saying something the right way, anxiety in the car about my driving (I am a good driver :-) ... So it seems the anxiety and OCD type meds should be the way they should go. Sigh. Such a long road but I will NEVER give up!
My daughter was put on Gedon and Helador and it put her in a coma and gave her NMS. Neroleptic Malignant Syndrome, that was in 2010. Did you try special diet? I know I can't give Connie any red dye # 40. It puts her in a rage. We are both on a gluten free diet also. No packaged foods, no processed, only fresh, organic. She has been better since the change. Also no caffeine or sugar. We do cheat and have ice cream every once in awhile.
That's exactly what my thinking was, it worked well for our family coming off the meds. My child hasn't had the big seizures she did while on the meds, she has mild ones at times but mostly rocks and stares. That's all improved a lot in the last 2 years though. My oldest has some aggressive behaviors. It was worse when she was younger and being bullied in school. They have her on 2 antidepressants and we're not seeing any improvement in the areas I would have liked. I do give some supplements, mostly because their eating choices are poor but also to help them sleep better (melatonin) and intestinal issues. Good luck with it. Try to get some you time in if you can.